Cases description We report two cases of drug rash with eosinophilia and systemic symptoms (DRESS) associated with the use of carbamazepine and phenytoin in Brazilian boys tested for human leukocyte antigen (HLA) class I and II alleles. The clinical manifestations were similar: a maculopapular eruption progressing to exfoliative erythroderma, fever, and lymphadenopathy. Leukocytosis, atypical lymphocytes, and liver injury were also observed. Assessment of causality using the Naranjo algorithm established a “probable” relationship (score 6) in both cases. Case 1 patient presented the following results of HLA typing: HLA-A*02,29 B*44,50 C*06,16 DRB1*01,07 DQA1*01,02. Case 2 patient presented the following results of HLA typing: HLAA*23,24 B*39,53 C*04,07 DRB1*04,08 DQA1*03,05 DQB1*03,03. Conclusion Neither of the cases reported here presented HLA typing similar to that strongly associated with the occurrence of DRESS in Asian or European patients.
Adverse drug reactions Antiepileptic drugs Brazil Dress syndrome HLA Antigens
This is a preview of subscription content, log in to check access.
Conflicts of interest
Criado PR, Criado RFJ, Avancini JM, Santi CG. Drug reaction with eosinophilia and systemic symptoms (DRESS)/drug-induced hypersensitivity syndrome (DIHS): a review of current concepts. An Bras Dermatol. 2012;87(3):435–49.PubMedCrossRefGoogle Scholar
Probst CM, Bompeixe EP, Pereira NF, de Dalalio MMO, Visentainer JE, Tsuneto LT, et al. HLA polymorphism and evaluation of European, African, and Amerindian contribution to the white and mulatto populations from Paraná. Brazil Hum Biol. 2000;72(4):597–617.Google Scholar
Descamps V, Valance A, Edlinger C, Fillet AM, Grossin M, Lebrun-Vignes B, et al. Association of human herpesvirus 6 infection with drug reaction with eosinophilia and systemic symptoms. Arch Dermatol. 2001;137(3):301–4.PubMedGoogle Scholar
Shiohara T, Inaoka M, Kano Y. Drug-induced hypersensitivity syndrome (DIHS): a reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int. 2006;55(1):1–8.PubMedCrossRefGoogle Scholar
Kano Y, Inaoka M, Shiohara T. Association between anticonvulsant hypersensitivity syndrome and human herpesvirus 6 reactivation and hypogammaglobulinemia. Arch Dermatol. 2004;140(2):183–8.PubMedCrossRefGoogle Scholar
Jaquenoud Sirot E, van der Velden JW, Rentsch K, Eap CB, Baumann P. Therapeutic drug monitoring and pharmacogenetic tests as tools in pharmacovigilance. Drug Saf. 2006;29(9):735–68.PubMedCrossRefGoogle Scholar
Chung WH, Hung SI, Chen YT. Human leukocyte antigens and drug hypersensitivity. Curr Opin Allergy Clin Immunol. 2007;7(4):317–23.PubMedCrossRefGoogle Scholar
Bharadwaj M, Illing P, Theodossis A, Purcell AW, Rossjohn J, McCluskey J. Drug hypersensitivity and human leukocyte antigens of the major histocompatibility complex. Annu Rev Pharmacol Toxicol. 2012;52:401–31.PubMedCrossRefGoogle Scholar
Locharernkul C, Loplumlert J, Limotai C, Korkij W, Desudchit T, Tongkobpetch S, et al. Carbamazepine and phenytoin induced Stevens-Johnson syndrome is associated with HLA-B*1502 allele in Thai population. Epilepsia. 2008;49(12):2087–91.PubMedCrossRefGoogle Scholar
Alfirevic A, Jorgensen AL, Williamson PR, Chadwick DW, Park BK, Pirmohamed M. HLA-B locus in Caucasian patients with carbamazepine hypersensitivity. Pharmacogenomics. 2006;7(6):813–8.PubMedCrossRefGoogle Scholar